The birth control shot, Depo-Provera, is a hormone injection that can prevent unplanned pregnancy. The birth control shot delivers a high dose of the hormone progestin. Progestin is a synthetic version of progesterone, which is a naturally occurring sex hormone in the body.
Irregular bleeding is the most common side effect of the birth control shot. For many women, that side effect often goes away over time. Here’s what you should know if you’re on the shot and experiencing unusual bleeding.
How Does Depo-Provera Work?
Progestin, the hormone in the shot, prevents pregnancy in three ways.
First, it prevents your ovaries from releasing an egg during ovulation. Without an egg for fertilization, your chances of getting pregnant are zero.
The hormone also helps increase mucus production on your cervix. This sticky buildup prevents sperm from getting into your uterus.
Finally, the hormone reduces the growth of the endometrium. This is the tissue that lines your uterus. In the unlikely event that you do release an egg during ovulation and that a sperm can fertilize it, the fertilized egg will have a difficult time attaching to the lining of your uterus. This is because the hormone makes it thin and unsuitable for growth.
A birth control shot prevents pregnancy for three months. It’s very effective. According to the Depo-Provera manufacturer’s insert, effectiveness of the birth control shot ranged between 99.3 percent and 100 percent among five clinical studies.
Every 12 weeks, you need to have a repeat injection to maintain your protection against pregnancy. If you’re late, avoid intercourse or use a backup plan. Your doctor will likely require that you take a pregnancy test if you don’t get the shot when you should.
As well, you may need to take a form of emergency contraception, such as Plan B, if you’ve had unprotected sex in the last 120 hours, or five days, and you’re more than a week late in taking your birth control injection.
What are the side effects of Depo-Provera?
Depo-Provera can cause irregular bleeding and other side effects.
The most common side effect of the birth control shot is irregular bleeding. You may experience bleeding problems for 6 to 12 months after you first begin using the shot. The most common bleeding problems include:
- breakthrough bleeding
- heavy periods
- lighter periods or no periods
1. Breakthrough bleeding
Some women will experience bleeding or spotting between periods for several months after beginning the shot. Seventy percent of women using the birth control shot experience episodes of unexpected bleeding during the first year of use.
2. Heavy periods
You may find that the shot makes your periods heavier and longer. This isn’t as common, but it’s possible. This may resolve after you’ve been using Depo-Provera for several months.
3. Lighter periods or no periods
After a year of using the birth control shot, up to half of women report they no longer have periods. The absence of a period, which is called amenorrhea, is safe and common if you’re on the shot. If your period doesn’t stop entirely, you may experience a much lighter and shorter period.
Other side effects
Beyond bleeding, other side effects are often rare and mild. These side effects can include:
- abdominal pain
- weight gain
- a change in appetite
- a change in mood
- a change in sex drive
- hair loss
- an increase in facial and body hair
- breast tenderness
- breast soreness
Most women will adjust to the hormone levels of a birth control shot in several months or after a few rounds of treatment. Serious problems are very rare.
What causes these side effects?
Depo-Provera delivers a high dose of progestin in each shot. With each injection, the body needs time to grow accustomed to this new level of hormones. The first few months with the birth control shot are typically the worst regarding side effects and symptoms. After your third or fourth injection, your body knows how to respond to the increase, and you may notice few to no issues.
Because the birth control shot is designed to be long lasting, there’s nothing you can do to stop the hormone’s effects once you’ve been injected. Instead, you have to wait out any side effects and symptoms.
If your periods become very heavy or you bleed continuously for more than 14 days, make an appointment to speak with your doctor. It’s important to discuss what you’re experiencing with your doctor so they can determine whether these issues are normal. This also allows your doctor to detect any possibly serious problems.
Risk factors to keep in mind
Although many women can get the birth control shot without any complications or issues, it isn’t safe for everyone. Be sure to discuss your birth control options and any potential risk factors with your doctor.
You shouldn’t get the Depo-Provera shot if you:
- have or have had breast cancer
- are pregnant
- have experienced bone-thinning or bone fragility issues, including breaks and fractures
- take aminoglutethimide, which is a medicine used to treat Cushing’s disease
- want to get pregnant soon
Ibuprofen or estrogen to stop bleeding from the
Most side effects of the birth control shot will fade after the first six months. However, it’s important to talk with your doctor if you’re experiencing side effects, like bleeding and spotting, especially if they become a problem for you.
Certain medication may help to stop the bleeding and spotting side effects of the birth control shot. However, there is no evidence to support routine use of this type of treatment.
If an NSAID doesn’t work, your doctor may suggest supplemental estrogen. Estrogen supplementation is thought to promote tissue repair and coagulation. The estrogen supplement won’t reduce the effectiveness of the birth control shot, but it does increase your risk of estrogen-related side effects.
Bleeding after the Depo-Provera shot wears off
The hormone from the birth control shot stays in your body for at least three months. Side effects, such as bleeding, may continue for several weeks beyond the shot’s effectiveness window. These side effects may last for several more weeks or months after stopping.
If you’ve recently had your first birth control shot and are experiencing bleeding issues, keep in mind that these issues are common. Most women experience breakthrough bleeding or spotting for the first several months after they begin getting the shot. It may take six months to a year before the side effects end and your periods return to normal. For some women, their period may go away entirely.
You should keep your doctor informed about any and all issues you’re experiencing. You’ll need your next injection in 12 weeks. Before you have that injection, talk with your doctor about any side effects you’ve noticed and what you can expect over the next three months.
Once your body adjusts, you may find that you appreciate the ease of use and protection provided by the shot.